[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.240.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1964

Renal Tubular Acidosis Caused By Degraded Tetracycline

Author Affiliations

ANN ARBOR, MICH

From the Department of Internal Medicine, The University of Michigan.; Junior Clinical Instructor, Department of Internal Medicine, The University of Michigan (present address: Metabolic Research Unit, University of California Hospital, San Francisco, (Dr. Wegienka); Professor of Internal Medicine, The University of Michigan (Dr. Weller).

Arch Intern Med. 1964;114(2):232-235. doi:10.1001/archinte.1964.03860080082007
Abstract

Occurrence of the "Fanconi syndrome" following ingestion of outdated or degraded tetracycline has been reported.1,2 We have studied a patient who presented with severe metabolic acidosis after taking outdated tetracycline. Ammonium chloride loading demonstrated a renal tubular defect for hydrogen ion excretion. One and one-half years later the patient was again studied, and this renal tubular function was normal.

Report of a Case  A 39-year-old woman, admitted to the University Hospital on Sept 3, 1961, had noted increased urinary frequency without dysuria ten days prior to admission. At that time 2+ albumin and many white blood cells and bacteria were found in the urine. She was given a prescription for tetracycline but instead of purchasing capsules she took some dispensed five to six years previously. Her urinary tract symptoms improved; but she developed anorexia, nausea, and vomiting which were treated with prochlorperazine (Compazine), 15 mg per day. There was

×